Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Is there a better alternative for Pristiq taken for mood disorder?

User rating for this question
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I have a mood disorder and was on Wellbutrin for many years and switched to Prestque about 2 years ago because the generic Wellbutrin made me feel shaky. I do not have mood swings, just easily weepy and over sensitive. I have a girl friend that is bipolar and has been on so many different meds over the years that told me I'm not on the right med. She feels that she is an expert because of her direct involvement on herself. I started to wean myself off and now and now very weepy again. What other med would be an alternative when I felt that the Priistque was fine. I am 61 and under a lot of stress because of my new pediatric practice. Go see a doctor she tells me. Doctors make the worst patients, don't they?
Posted Wed, 18 Dec 2013 in Mental Health
Answered by Dr. Preeti Parakh 5 hours later
Brief Answer: Explained below. Detailed Answer: Hi, Welcome to Healthcare Magic! There are different kinds of mood disorders and not all people with mood disorders have bipolar disorder. People who have bipolar disorder have mood swings with some episodes of depression (low mood) and some of mania (elevated mood). Many people have a unipolar illness with episodes only of depression. They require long term treatment with an antidepressant. I guess you belong to the latter category and that is why, you have done well on either Pristiq or Wellbutrin which are antidepressants. People with bipolar disorder need a different kind of treatment, the mainstay of which is a mood stabilizer like valproate or lithium which prevents mood swings. Antidepressants are used only rarely in bipolar depression as they have a risk of causing a switch to mania. So it is only logical that your friend's treatment varies a lot from yours. In my opinion, if you were doing well on Pristiq, you should not go for a change. But if you really wish to change, there are many choices like going for a SSRI like Zoloft, Lexapro, Prozac etc or for a SNRI other than Pristiq, like Effexor. You can try any one of the many antidepressants available. But I still feel that the medicine which has done you good for two years should be continued and that too in the previous dose. You are under a lot of stress at this time and would need cover of an antidepressant to prevent the relapse of depression. Doctors sometimes make the worst of patients but they can also be the best of patients once they understand what is wrong and what needs to be done. I am sure you will become the best of patients once you understand better your illness and the treatment needed. If you wish, you can discuss this with a psychiatrist, as suggested by your friend. Hope this clears up things for you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,   ,  
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor